Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Injection Therapy for Fatigue, etc.
Nov 24, 2006

First, a quick thank you for your professional help and for putting up with those less than friendly posts. Your kind and generous support is much appreciated by thoese of us who need it.

Since some of the other Q&A forums are currently closed, I wasn't sure where to ask this question, so please forgive me if it is a little out of place. I am a 30 yo male who was diagnosed full blown in March of 2005 with VL of 640,000 and CD4 of 34. I was seeking medical help at the time for what turned out to be Histoplasmosis. I'm doing better, on Sustiva & Truvada. CD4 at 450 and undectable, but still itch like crazy at night from the Histo. My biggest concern is that I still suffer from extreme fatigue, which is a problem since I own my own business and do work that can't really be passed off to another worker.

I've been on 10mg daily of Oxandrin and am receiving Depot-Testosterone injections bi-weekly for 5 months but my level remains low at what my Doc says is "2.8". The only explanation he has for me other than my own testosterone being low is that my body is possibly just chewing up the injected testosterone and maybe even turning it into something else. I've searched for information online and it appears that other HIV+ men with low levels are getting injections of Deca-Durabolin with good results. There are only two of us in my specialist's HIV clinic getting Depot-Testosterone injections and they say they've only ever used Depot-Testosterone. I am eager to get your thoughts on injections of Deca-Durabolin instead, especially since I remain very sluggish, even during the days following the injections and I am eager to regain my physique. I just feel "old" all of the time now. Currently, I do well just to get a fair amount of work done in a day's time. Is there perhaps some way I can persuade my doc to try the other injections even though it isn't something they currently stock? He doesn't seem to understand how bad I feel and I really want to get this aspect of my health under control. I'm curious to get your thoughts on my question in addition to any other suggestions you may have that may help.

Thanks so much for all your help!

Response from Dr. Frascino

Hello,

Thanks for your kind comments. I don't really get concerned about the less-than-friendly posts. It's just those grumpy old Republicans whose mood rings are a foul brown color since they got such a "thumpin'" in the November elections.

Regarding your case, first off, congratulations! You've made a remarkable recovery, both virologically (viral load dropping from 640,000 to undetectable) and immunologically (CD4 count skyrocketing from 34 to 450!)!!!

Now it's time to focus on your quality of life, which includes finding out where your get-up-and-go got up and went! Certainly hypogonadism (low testosterone level) can contribute to fatigue. Various preparations of injectable androgenic steroids (testosterone) have different properties and I have had better luck maintaining adequate blood levels with different products in different patients. Would Deca-durabolin work better than Depo-testosterone for you? Possibly. However, my preference would be to increase your Oxandrin and switch to a topical testosterone preparation, such as Testim or AndroGel. Recent studies have suggested that Testim may have better absorption characteristics than AndroGel, so I'd start with that product. Injectable preparations often cause a rollercoaster-like effect, whereby your blood level shoots sky high shortly after the injection and then falls to below normal levels before your next shot. The daily topical preparations are much more "physiologic" (i.e., much more similar to what the body normally experiences.) You can increase the daily topical dose until your levels are consistently in the normal range for your age. I'd also suggest checking "free testosterone," as it is a more accurate measure of the active testosterone in your system. Along with normalizing your testosterone, you should make time in your schedule to regularly hit the gym. Exercise raises testosterone levels, will help you regain your physique and perhaps best of all makes us look better naked.

Finally, I should mention the cause of "extreme" fatigue in the setting of HIV disease is frequently multifactorial in nature. Spend some time perusing the archives of this forum to learn more about the common causes of HIV-related fatigue. Make a list of these potential causes and discuss them with your HIV specialist. It's the best way to recharge your strive-to-thrive energy drive.

Good luck! I'm here if you need me, OK?

Dr. Bob


Previous
Questions about Therapy, when? Atripla?
Next
thank you Dr.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement